Alert archive / Iowa / Special Weather Statements in 2021
Special Weather Statement, NWS Des Moines, IA
NWS Des Moines, IA issued this special weather statement at Aug 10, 2021, 3:59 PM CDT for Tama County, Iowa. It was in force for 46 min. No storm report in the archive falls inside the area while it was in force.
The area
The outline as issued.
The facts
- Issued
- Aug 10, 2021, 3:59 PM CDT (20:59 UTC)
- Expired
- Aug 10, 2021, 4:45 PM CDT
- In force
- 46 min
- Issued by
- NWS Des Moines, IA
- Hail
- 0.88 in
- Wind
- 55
County Tama County, IA
The radar
The Des Moines radar (KDMX), 103 km from the middle of the area, began a volume at 21:02 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
The nearest sounding before it
Davenport, (KDVN), launched 12:00Z, 9.0 hours before the alert went out and 171 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 3755 J/kg
- Mixed-layer CIN
- -67 J/kg
- Mixed-layer LCL
- 819 m above ground
- 0-6 km bulk shear
- 12 kt
- 0-1 km storm-relative helicity
- -37 m²/s²
- 0-3 km storm-relative helicity
- 4 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted.
057
WWUS83 KDMX 102059
SPSDMX
Special Weather Statement
National Weather Service Des Moines IA
359 PM CDT Tue Aug 10 2021
IAZ050-062-102145-
Tama IA-Poweshiek IA-
359 PM CDT Tue Aug 10 2021
...A strong thunderstorm will impact portions of northeastern
Poweshiek, southeastern Marshall and Tama Counties through 445 PM
CDT...
At 357 PM CDT, Doppler radar was tracking a strong thunderstorm near
Tama, or near Toledo, moving east at 30 mph.
HAZARD...Wind gusts of 50 to 55 mph and nickel size hail.
SOURCE...Radar indicated.
IMPACT...Gusty winds could knock down tree limbs and blow around
unsecured objects. Minor damage to outdoor objects is
possible.
This storm will remain over mainly rural areas of Tama and
northeastern Poweshiek Counties, including the following locations...
Tf Clark State Park, Elberon, Montour, Toledo Municipal Airport,
Holiday Lake, Chelsea, Vining, Clutier and Le Grand.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
If outdoors, consider seeking shelter inside a building.
A Severe Thunderstorm Watch remains in effect until 800 PM CDT for
central and northeastern Iowa.
&&
LAT...LON 4181 9230 4181 9263 4195 9277 4203 9277
4230 9230
TIME...MOT...LOC 2057Z 250DEG 26KT 4193 9249
MAX HAIL SIZE...0.88 IN
MAX WIND GUST...55 MPH
$$
KrullWhat forecasters said that day
The local office's own words before this special weather statement went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Des Moines, IA wrote its last area forecast discussion before this special weather statement went out at Aug 10, 1:47 PM CDT, 2 hours 12 minutes earlier.
Area forecast discussion, Aug 10, 1:47 PM CDT, 2 hours 12 minutes before
Area Forecast Discussion National Weather Service Des Moines IA 147 PM CDT Tue Aug 10 2021 .DISCUSSION.../Tonight through Tuesday/ Issued at 145 PM CDT Tue Aug 10 2021 Hot and humid conditions remain in place over much of the state again day. Heat concerns are most evident south and east of a diffuse frontal boundary stretched southwest to northeast over the forecast area. Dew points have been considerably high, ranging from the mid 70s to low 80s. Cloud debris from various convection over the region have hindered warming a bit today, thus keeping most heat index values below advisory criteria to this point. 12z soundings and model analysis through the day has suggested a rather strong cap is place, which would help the extreme surface based instability in check especially given the marginal convergence and upper support. Up until around the lunch hour only some spurious elevated shower and storms were noted over north central Iowa. However, surface based CI already commenced in south central Iowa around 18z, possibly boosted by a remnant outflow from convection to the south. The northerly convection was also becoming more organized and may further strengthen as it taps into deeper instability. The evolution to this point casts further uncertainty into an already murky convective forecast, which should be expected as most hi- res model guidance will struggle in such a high instability/low kinematics environment. The persistent elevated convection may be a clue that deep layer support for ascent may be stronger that currently progged, and thus the atmosphere may be better suited to breach the cap later this afternoon and evening. Current thinking still favors central and more likely southern and eastern Iowa for further convective development later this afternoon and evening as a mid-level wave and associated 700mb speed max pushes northeast out of KS/MO. Should additional storms develop, a highly unstable environment and 25-35 kts of deep layer shear would be supportive of severe storms capable of large hail and damaging winds. Convection may be sustained or redevelop as the LLJ strengthens after dark, but models by this time period try to push most convection into eastern Iowa. Muggy weather will persist into Wednesday as little to no heat and humidity is scoured out today. The heat advisory continues for areas along and south of I-80 due to the potential for heat index values pushing 105 degrees. Scattered storms will be possible as another weak boundary traverses the state, but again convergence and support aloft is weak. Any CI may hold off until late in the day or the LLJ strengthens after dark. By then the boundary has advanced into southern IA and/or northern MO. Flow aloft becomes northwesterly into Thursday, which will push a more robust frontal boundary through the region and finally bring relief from the heat and humidity. Shower and storms are possible along the front as it slowly sags south through Thursday night. Still some uncertainty on timing and precip/cloud coverage during peak heating, but a slower solution may necessitate another head headline at least across the far south. Much more comfortable and dry conditions are expected to end the week as a Canadian surface high settles into the region. This will bring high temps back into the low to mid 80s and dew points in the 50s to low 60s. Southerly return flow on the back side of the departing high will gradually bring more humidity and possible some precip chances back into the forecast early next week. && .AVIATION.../For the 18Z TAFS through 18Z Wednesday afternoon/ Issued at 1231 PM CDT Tue Aug 10 2021 Area of MVFR cigs tracking across central Iowa as of early afternoon. A few embedded showers were also noted over north central Iowa, gradually tracking north and east. The stratus deck should continue to track north east and eventually lead to a return to VFR at most terminals by late afternoon. Additional TSRA are possible by later this afternoon through the overnight hours, mainly across central into southern Iowa. Confidence is very low at the current time as to the location and timing of any possible TSRA activity. Have opted to only include mention of VCTS at KOTM for now, but this may need to be expanded to other terminals or eliminated as trends become more clear. && .DMX WATCHES/WARNINGS/ADVISORIES... Heat Advisory from noon to 7 PM CDT Wednesday for IAZ057>062- 070>075-081>086-092>097. Heat Advisory until 7 PM CDT this evening for IAZ027-028-037>039- 047>050-058>062-070>075-081>086-092>097. && DISCUSSION...Martin AVIATION...Martin
Hazardous weather outlook, Aug 10, 3:37 PM CDT, 22 minutes before
Hazardous Weather Outlook National Weather Service Des Moines IA 337 PM CDT Tue Aug 10 2021 IAZ004>007-015>017-023>026-033>036-044>046-112045- Emmet-Kossuth-Winnebago-Worth-Palo Alto-Hancock-Cerro Gordo- Pocahontas-Humboldt-Wright-Franklin-Sac-Calhoun-Webster-Hamilton- Crawford-Carroll-Greene- 337 PM CDT Tue Aug 10 2021 This Hazardous Weather Outlook is for portions of central Iowa. .DAY ONE...This afternoon and tonight There is a slight chance of thunderstorms this evening, with a low risk of severe weather, locally strong wind gusts the primary concern. It will be hot and muggy again today, with heat index values approaching 100 degrees this afternoon. .DAYS TWO THROUGH SEVEN...Wednesday through Monday Additional thunderstorm chances are forecast late Wednesday and late Thursday, especially toward central Iowa and further south and east. Severe weather may be possible at times, with strong winds being the primary threat. .SPOTTER INFORMATION STATEMENT... Spotter activation is not anticipated. IAZ027-028-037>039-047>050-059>062-112045- Butler-Bremer-Hardin-Grundy-Black Hawk-Boone-Story-Marshall-Tama- Dallas-Polk-Jasper-Poweshiek- 337 PM CDT Tue Aug 10 2021 This Hazardous Weather Outlook is for portions of central Iowa. .DAY ONE...This afternoon and tonight A Heat Advisory is in effect for the area this afternoon and evening. See weather.gov/desmoines for details. There is a marginal to slight risk for severe weather this afternoon and evening with strong wind gusts the primary concern. .DAYS TWO THROUGH SEVEN...Wednesday through Monday Additional thunderstorm chances are forecast late Wednesday and late Thursday, with a threat of severe weather at times primarily in the form of strong wind gusts. .SPOTTER INFORMATION STATEMENT... Spotter activation could be needed this afternoon and evening, and possibly again Wednesday and Thursday. IAZ057-058-070>075-081>086-092>097-112045- Audubon-Guthrie-Cass-Adair-Madison-Warren-Marion-Mahaska-Adams- Union-Clarke-Lucas-Monroe-Wapello-Taylor-Ringgold-Decatur-Wayne- Appanoose-Davis- 337 PM CDT Tue Aug 10 2021 This Hazardous Weather Outlook is for portions of central Iowa. .DAY ONE...This afternoon and tonight A Heat Advisory is in effect for the area through this evening. See weather.gov/desmoines for details. There is a marginal to slight risk for severe weather this afternoon and evening with strong wind gusts the primary concern. .DAYS TWO THROUGH SEVEN...Wednesday through Monday Additional thunderstorm chances are forecast late Wednesday and late Thursday, with a threat of severe weather at times primarily in the form of strong wind gusts. The heat index may approach or briefly exceed 100 degrees again on Wednesday afternoon. .SPOTTER INFORMATION STATEMENT... Spotter activation could be needed this afternoon and evening, and possibly again Wednesday and Thursday.
In the hours before
Local storm report, Aug 10, 12:57 PM CDT, 3 hours 2 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE DES MOINES IA
1257 PM CDT TUE AUG 10 2021
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
1245 PM HAIL 2 W MURRAY 41.04N 93.98W
08/10/2021 M1.00 INCH CLARKE IA TRAINED SPOTTER
DIME TO QUARTER SIZED HAIL IN PROGRESS.
&&Local storm report, Aug 10, 2:11 PM CDT, 1 hour 48 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE DES MOINES IA
211 PM CDT TUE AUG 10 2021
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0208 PM HAIL 2 SW FREDERIKA 42.86N 92.34W
08/10/2021 E1.00 INCH BREMER IA EMERGENCY MNGR
QUARTER INCH HAIL IN PROGRESS WITH HEAVY
RAIN.
&&Local storm report, Aug 10, 3:10 PM CDT, 49 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE DES MOINES IA
310 PM CDT TUE AUG 10 2021
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0300 PM TSTM WND DMG 2 SW FERGUSON 41.92N 92.90W
08/10/2021 MARSHALL IA PUBLIC
SPOTTER REPORT OF STRONG WINDS WITH POWER
OUT. TIME ESTIMATED VIA RADAR.
&&Local storm report, Aug 10, 3:18 PM CDT, 41 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE DES MOINES IA
318 PM CDT TUE AUG 10 2021
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0317 PM TSTM WND GST 2 E LE GRAND 42.01N 92.74W
08/10/2021 E60 MPH TAMA IA PUBLIC
PUBLIC REPORT OF 60 PLUS MPH WIND GUST EAST
OF LE GRAND, SIGNIFICANTLY REDUCED
VISIBILITY ON HWY 30.
&&Special weather statement, Aug 10, 3:59 PM CDT, 0 minutes before
Special Weather Statement
National Weather Service Des Moines IA
359 PM CDT Tue Aug 10 2021
IAZ050-062-102145-
Tama IA-Poweshiek IA-
359 PM CDT Tue Aug 10 2021
...A strong thunderstorm will impact portions of northeastern
Poweshiek, southeastern Marshall and Tama Counties through 445 PM
CDT...
At 357 PM CDT, Doppler radar was tracking a strong thunderstorm near
Tama, or near Toledo, moving east at 30 mph.
HAZARD...Wind gusts of 50 to 55 mph and nickel size hail.
SOURCE...Radar indicated.
IMPACT...Gusty winds could knock down tree limbs and blow around
unsecured objects. Minor damage to outdoor objects is
possible.
This storm will remain over mainly rural areas of Tama and
northeastern Poweshiek Counties, including the following locations...
Tf Clark State Park, Elberon, Montour, Toledo Municipal Airport,
Holiday Lake, Chelsea, Vining, Clutier and Le Grand.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
If outdoors, consider seeking shelter inside a building.
A Severe Thunderstorm Watch remains in effect until 800 PM CDT for
central and northeastern Iowa.
&&
LAT...LON 4181 9230 4181 9263 4195 9277 4203 9277
4230 9230
TIME...MOT...LOC 2057Z 250DEG 26KT 4193 9249
MAX HAIL SIZE...0.88 IN
MAX WIND GUST...55 MPH
KrullThe office that day
Everything else NWS Des Moines, IA issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Aug 10, 12:50 PM CDT | Severe Thunderstorm Warning | DMX | Clarke | 25 min |
| Aug 10, 12:56 PM CDT | Heat Advisory | DMX | Adair, Adams, Appanoose, Audubon, Cass, Clarke and 18 more | 30 hr |
| Aug 10, 1:48 PM CDT | Severe Thunderstorm Warning | DMX | Black Hawk, Bremer, Butler | 42 min |
| Aug 10, 2:14 PM CDT | Severe Thunderstorm Warning | DMX | Black Hawk, Bremer | 46 min |
| Aug 10, 2:57 PM CDT | Severe Thunderstorm Warning | DMX | Black Hawk | 18 min |
| Aug 10, 3:00 PM CDT | Severe Thunderstorm Warning | DMX | Jasper, Marshall, Poweshiek, Tama | 60 min |
Nearby
Special Weather Statements in Iowa, 2021Every special weather statement in 2021
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.